MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The blue stapler reload was reportedly discarded at the end of the operation because it was soiled.However, isi received the stapler 45 related to this complaint and completed the device evaluation.Failure analysis investigation could not replicate nor confirm the reported issue.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument passed initialization and moved intuitively with full range of motion in all directions.The jaw opened and closed properly.The instrument successfully completed clamping and firing tests.A review of the instrument log showed the instrument has one remaining life and was not expired.Additional findings not reported by site: a review of the dsp log showed the instrument failed during initialization.An instrument log review of the product related to the complaint cannot be performed for the blue stapler reload as it is an accessory.However, a review of the instrument log for the stapler 45 associated with this event has been performed.Per logs, the instrument was last used on, (b)(6) 2020 on system (b)(4).The alleged event occurred on the 49th use of the instrument.A review of the site's complaint history found no other complaints for this product.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that a fragment broke off and fell inside the patient.All fragments were retrieved and no additional surgical intervention was required.However, at this time, it is unknown what caused the breakage to occur.Although there was no patient injury as a result of the event, if the malfunction were to recur, it could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted thoracic procedure, the stapling task could not be completed.The blue stapler reload was discarded at the end of the operation because it was soiled.There was no reported injury to the patient.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the device was used on a patient.A fragment fell into the patient's body and was retrieved by the surgeon during the same procedure.The surgeon could not confirm which fragment fell but it was not a staple and it was metallic.The surgeon believes the fragment came most likely from the reload.The stapler fired correctly, but the blade did not finish retracting.It got stuck a few millimeters from the end of the reload.The procedure was completed with a backup stapler and reload.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1 b1 updated from "product problem" to "adverse event and product problem" b2 updated to "required intervention" h1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key10440451
Report Number2955842-2020-10775
Device Sequence Number11448894
Product Code GDW
UDI-Device Identifier00886874112878
UDI-Public(01)00886874112878(17)210430(10)L90190429
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Biomedical Engineer
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90190429
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/28/2020
Supplement Date Received by Manufacturer07/28/2020
Initial Report FDA Received Date08/22/2020
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age56 YR
Patient SexMale
Patient Weight86 KG